How Is Sinusitis Diagnosed
Symptoms of sinusitis mimic a cold in the early stages and diagnosis can be difficult. However, sinusitis tends to persist long after cold symptoms have resolved and symptoms can last for three weeks or more. Sinus infections are also more likely to cause symptoms such as facial or tooth pain, green nasal discharge, and fever.
Your doctor will ask you about your symptoms and any history of illness leading up to this episode of sinusitis. The doctor will also perform a simple office examination and look into your ears, nose and throat, and take your temperature.
Other examinations or procedures may be undertaken to rule out other conditions or if the diagnosis is uncertain.
Blood Pressure And Cough And Cold Medications
- Decongestants may make your blood pressure and heart rate rise.
- Decongestants may prevent high blood pressure drugs from working properly.
Recommended Reading: What To Take For Stuffy Nose And Sinus Pressure
Sudafed Pe Head Congestion + Mucus Non
- Box of Sudafed PE Head Congestion + Mucus Relief Non-Drowsy Tablets
- Provides relief from head congestion, sinus pressure, and excess mucus
- Contains 5 mg of phenylephrine HCl, a decongestant, for congestion relief
- Contains 325 mg of acetaminophen for pain and fever reduction
- Contains 200 mg of guaifenesin, an expectorant, for mucus reduction
- Temporarily relieves symptoms associated with hay fever, common cold & upper respiratory allergies
- Relieves sinus pressure, headaches, nasal and chest congestion, and minor aches also thins mucus
- Powerful congestion relief from the #1 pharmacist recommended brand among oral OTC decongestants
Recommended Reading: How To Cure A Sinus Infection In 24 Hours
Ear Pressure Causes And Treatments
Keith Alexander, MD is board-certified in Otolaryngology. He provides services in adult and pediatric ear, nose and throat disorders, and treats allergy and sinus patients of all ages. He specializes in functional and cosmetic nasal surgery, including rhinoplasty. Dr. Alexander can be reached at 278-1114.
Lexington Clinic is Central Kentuckys largest and oldest medical group. With 180+ providers in more than 30 specialties, we have been taking care of 600,000+ visits annually in the Lexington community since 1920.
1221 South Broadway
Other Causes Of Sinus Pain
If you have intense sinus pain and pressure that gets worse when you are diving, flying in an airplane, driving up a steep mountain, or participating in other activities that involve steep altitude changes, it could be a condition called sinus barotrauma.
Although the pain will usually subside when these activities are discontinued, sinus barotrauma is a sign of an underlying sinus problem that needs to be evaluated by an otolaryngologist, a healthcare provider that specializes in conditions of the ear, nose, and throat.
In rare cases, sinus pain that doesnt respond to treatment could be a sign of a serious condition such as nasal cavity or paranasal sinus cancer.
You May Like: Sinus Pain And Pressure On One Side Of Face
Will Surgery Cure Sinus Infections And Inflammation
If the sinus headache persists, and repeated courses of treatment fail to relieve the sinusitis, surgery may be an option. Otorhinolaryngologists may be able to widen the openings that allow the sinuses to drain and decrease the risk of recurrent inflammation that may obstruct the sinuses from draining.
What Are The Best Home Remedies For Postnasal Drip
Many people rely on home remedies and natural treatments to help treat their postnasal drip. Certain lifestyle changes may help prevent postnasal drip from worsening. Home remedies, natural treatment options, and lifestyle changes are all ways that people who have postnasal drip can try to reduce their symptoms. Here are some popular home and natural remedies for postnasal drip:
Recommended Reading: Do I Have A Sinus Infection Or The Flu
Best Sinus Headache Medicine Reviews & Buying Guide
- 24-count box of Tylenol Sinus + Headache Daytime Caplets for non-drowsy sinus symptom and headache pain relief due to the common cold, hay fever or other respiratory allergies
- Pain reliever and nasal decongestant formulated to temporarily relieve symptoms of nasal congestion, sinus headache and pressure
- Each sinus relief caplet contains 325 mg of acetaminophen to temporarily relieve pain and reduce fever as well as 5 mg of phenylephrine HCl, a nasal decongestant to help clear nasal passages
- The non-drowsy formula of this sinus medicine provides effective daytime symptom relief by promoting sinus drainage and helping to decongest sinus openings and passages
- From the #1 doctor-recommended pain relief brand, these daytime headache and sinus relief caplets are suitable for adults and children ages 12 years and older
- ALL-IN-ONE SINUS RELIEF
- FAST RELIEF OF SINUS SYMPTOMS such as sinus pressure, sinus headache and pain, sinus congestion, stuffy nose
- RELIEF IN AS LITTLE AS 30 MINUTES
- MAXIMUM STRENGTH MEDICINE
Donât Miss: Sinus Infection Vs Flu Vs Cold
Medications To Avoid If You Have High Blood Pressure
Blood pressure is best understood as the force of blood pressing against the walls of your arteries. A person can be diagnosed with high blood pressure, also called hypertension, when their blood pressure is consistently greater than 140/90 mm Hg.
When a persons blood pressure is too high, their hearts need to work harder which can cause serious damage to the arteries. Over time, uncontrolled high blood pressure increases the risk of heart disease, stroke and kidney disease.
Some medications can increase your blood pressure, so its important to be aware of which medications to avoid if your blood pressure is already elevated. If you are unsure of whether a medication might impact your current blood pressure state, your physician or pharmacist are the first resources you should consult. Often, they will be able to recommend an alternative product that will not affect your blood pressure.
Oral Nasal Decongestants
Oral nasal decongestants like Sudafed and Sudafed PE can increase blood pressure by elevating your heart rate and causing blood vessels to narrow, also known as vasoconstriction. Pseudoephedrine and phenylephedrine can also be found in many cold, cough and flu combination products. If you suffer from cold, cough or flu symptoms, try Coricidin HBP products.
Topical Nasal Decongestants
Topical Hemorrhoid Products
Concerned About Your Blood Pressure? Our experienced team can answer your questions. Find an available appointment today.
Also Check: Can Sinus Pressure Cause Headaches
Headache Medicine Quick Tips
- People with kidney problems should avoid nonsteroidal anti-inflammatory drugs . This includes Advil, Aleve, Aspirin, and any other medication with ibuprofen.
- People with liver problems should avoid acetaminophen because it can make liver conditions worse.
- For children under 12 years of age, acetaminophen is preferred for a fever.
- Make sure to avoid alcohol while taking any of these medications.
- For people with an aspirin allergy, acetaminophen is usually a good choice.
Below we outline some of the pros, cons, and side effects of different medications you can take to treat a headache.
Pros, Cons & Side Effects of Acetaminophen vs Ibuprofen vs Naproxen vs Aspirin
What Are The Symptoms Of Sinus Headaches
Patients with migraines or tension headaches commonly have sinus and nasal symptoms during their headaches, including sinus pressure, sinus pain, nasal congestion or runny nose. Studies of patients who have self-diagnosed or been diagnosed with sinus headaches were found to have migraines or tension headaches in more than 80 percent of cases only three to five percent of these patients had sinusitis.
Symptoms of sinusitis and migraine headaches can be similar, which can be confusing about what is causing sinus pain and pressure. Migraines and headaches can cause the following nasal symptoms:
- Pain and pressure around the eyes, across the cheeks, and the forehead
- Nasal congestion
- Eye redness, tearing, or eyelid swelling
- Symptoms on one or both sides of the face
Sinusitis is associated with nasal congestion or obstruction and a thick nasal discharge, sometimes with facial pain, pressure, or a feeling of fullness. However, facial pain or pressure or fullness without cloudy or colored nasal discharge is most likely not a sinus infection.
Recommended Reading: How Do I Get Rid Of A Bad Sinus Headache
Understand The Workings Of Allergy Meds
Antihistamines like Allegra and Claritin for instance as well as Zyrtec are marked with a D such as in Allegra-D. This tells you that it is an antihistamine with a decongestant which is known as pseudoephedrine.
In the United States, these drugs have to be bought from a pharmacist with a government ID. Zyrtec, Allegra and Claritin are all antihistamines, they all have different active ingredients but they all belong to the same family of drugs. Theyre non-sedating and very effective.
There are low-cost allergy generics available in various formulations tablet form, liquid form, and chewables all available without a prescription.
You cant really answer this question, which is the best allergy med? An allergist and professor, Dr Ein, gives advice on the matter, saying its the one that gives YOU the greatest relief with the fewest side effects at the lowest price. If one antihistamine isnt working for you, try another one.
Alternative Methods For Sinus Pressure Headache Relief
Fortunately, there are several different alternative treatments for sinus pressure and pain. Irrigating your sinuses with a saltwater mix can help alleviate irritation and inflammation caused by a lack of humidity. It can also help flush out the sinuses if you have been suffering from a cold or the flu. There are a variety of over-the-counter saline nasal sprays to try, or you can use an old-fashioned neti pot or a bulb syringe to do the job.
Warm and cold compresses can also offer relief. A warm compress over the nose and eyes can help loosen the mucous and alleviate pressure, and a cold compress can help resolve any excess inflammation. Start with a hot compress, and leave it on your face for about three minutes, then follow that with a cold compress for about 30 seconds. Alternate the compresses a total of three times and repeat four times a day.
Another way to relieve sinus pressure headaches is to add a bit of spice to your diet. Capsaicin, the ingredient that makes spicy food hot, also has anti-inflammatory properties. A bit of hot sauce in a bowl of soup or on your dinner can help loosen up the sinuses and allow them to drain.
Also Check: Tylenol Cold And Sinus Walgreens
Which Sinus Headache Medicine Should I Use
If you notice pain or pressure behind your eyes around your sinuses, you may be suffering from a sinus headache. Frequent sinus headaches are certainly a cause for concern, and if you find yourself constantly congested, you should visit an ENT to discover the real root of the problem.
However, in the meantime, you can turn to over-the-counter drugs for a bit of temporary relief. Below, well discuss the three common types of sinus headache medicine and how they can help.
When Should I Take Medicine If I Have A Headache
You should take medicine if your headache is preventing you from doing your normal daily activities. If you are experiencing a migraine, it is most effective to take medicine as soon as you feel one coming on. Over-the-counter medicine is recommended, but when the headache is persistent and does not go away, you should see a doctor reassess and potentially prescribe medication for you.
Be sure to also check the warnings on headache medicines before taking them. Certain medicines are not appropriate for people with existing medical conditions. For example, people with liver problems should take caution before taking acetaminophen.
Also Check: Sinus Drainage And Chest Congestion
What Is The Best Medication For A Sinus Infection
The best medication for sinus infection treatment is determined by your doctor and varies by case. Below, you can see a comparison of the most common sinus infection medications to learn what to expect.
|Best medications for sinus infections|
|Expectorant||Oral||1, 1200 mg tablet every 12 hours no more than 2 tablets in 24 hours do not chew or crush. Take with a full glass of water.||Headache, nausea, dizziness, drowsiness|
Dosage is determined by your doctor based on your medical condition, response to treatment, age, and weight. Other possible side effects exist. This is not a complete list.
What Is The Best Medicine For Sinus Pressure
Treating sinus pressure often requires more than one medicine. For example, you may combine a decongestant with a pain reliever to reduce swelling and relieve pain at the same time. Since there are different causes of sinus pressure, the best medicine for will vary for each individual.
If your symptoms do not respond to over the counter treatment options, your doctor may order you a prescription nasal steroid sprays. If your congestion is a result of a bacterial infection, you may be prescribed antibiotics.
Experiencing sinus pressure symptoms? Book an appointment with a PlushCare physician and get started with treatment today.
Also Check: Who To See For Sinus Issues
You May Like: Do You Get Antibiotics For A Sinus Infection
Nonprescription Products To Avoid With Hypertension
W. Steven Pray, PhD, DPhBernhardt Professor, Nonprescription Products and DevicesCollege of Pharmacy, Southwestern Oklahoma State UniversityWeatherford, Oklahoma
Researchers have charted an alarming rise in the number of persons with hypertension. For example, the number rose by 30% from 1994 to 2000.1 The CDC estimated the percentage of noninstitutionalized adults aged 20 years and above with hypertension to be 32%.2 The number of ambulatory visits that have hypertension as the primary diagnosis is estimated to be 40.5 million.2 In 2006, there were 23,855 deaths due to hypertension, or 8 per 100,000 population.2
The National Institutes of Health has provided this hypertension advice for the lay public: Most of the time, high blood pressure can be controlled with medicine and lifestyle changes.3 Of course, this optimistic statement assumes that patients do not unknowingly take any action that would raise their blood pressure. For instance, some nonprescription medications may cause dangerous rises in blood pressure, and the labels reflect that danger by recommending that patients speak to a physician before using them. However, some patients ignore the labels completely. Others may choose to ask the pharmacist about the warning. For this reason, it is important for pharmacists to be aware of which products carry the warning and which alternative products may be recommended.
Recommended Reading: Allegra D For Sinus Infection
When Should I Seek Medical A Care For A Sinus Headache
- Sinus headaches and infections may sometimes be successfully treated at home .
- However, you should seek medical care if you are not sure what is causing your symptoms or if you have signs of a severe infection including high fever, symptoms that do not resolve with time, or if over-the-counter pain relievers are not effective in controlling the pain.
- You should also seek care if you notice swelling in the face that accompanies the pain, swelling around your eye or changes in vision, since this could be a sign of an abscess.
Read Also: Can A Sinus Infection Be Contagious
Best With Fast Delivery: Sudafed Sinus Pain Medication
The Sudafed Sinus Pain Medication is satisfactory and appropriate and fits well with your regular use. The sudafed sinus pain medication has great day and it is great for sinus sufferers. Count box of sudafed pe sinus pressure + pain relief maximum strength non-drowsy decongestant tablets provide powerful relief of sinus pain, sinus pressure, nasal congestion and headaches. The non drowsy decongestant helps promote sinus drainage, temporarily reduces fever and helps relieve headaches and minor aches and pain.
The medication does the trick, can get with active ingredients and it is great for sinus pressure. Finally, the sudafed sinus painmedication is made for children under 12 years, is very convenient and it is affordable.
Most buyers quickly discovered that the medication can be used by adults and children 12 years and over. Also, they also found that the medication takes time to work, it is better than the side effects. And, they strongly agree that the medication is as good as the behind the counter version. In short, at the price, they believe that they got a steal of a deal with it.
Top Customer Quotes:
- This price is affordable, is great for nasal problems and it really well.
- This works so quickly and it is highly recommended.
- This comes in handy for many situations.
- This will be your winning combo as well.
Best Otc Sinus Medicines
Since sinus problems have different causes, itâs important to accurately assess your symptoms before buying over-the-counter medications. If you have a cold or seasonal allergies, OTC medications will usually work well. However, if you experience sinus pain, tooth pain, fever, or if your sinus congestion lingers longer than ten days, see your doctor. Antibiotics may be prescribed for sinusitis caused by bacteria.
Antibiotics cannot be used to treat a sinus infection caused by a virus, however. Nevertheless, OTC medications, like decongestants, expectorants, analgesics and antihistamines, can relieve certain symptoms but the functions of each medication are different.
The importance of choosing the right decongestant cannot be overstated. The following information will help you understand these remedies and what will work best for you.
Here comes another best sinus medicine. Expectorants work best on sinus infections where congestion has settled in the chest or throat and causes coughing. Expectorants work to thin the mucus. The sinusitis sufferer then can eliminate the thinned mucus through coughing, leading to faster relief of congestion.
3. Pain Relievers
If pain and pressure caused by sinus infection are major complaints, anti-inflammatory pain-relievers like acetaminophen and ibuprofen may be your best option. An additional benefit: These medications may also reduce or eliminate fever.
You May Like: A Good Decongestant For Sinus